Alert archive / Kentucky / River Flood Warnings in 2015

River Flood Warning 55, NWS Louisville, KY

April 14, 2015Butler County, Muhlenberg County, Ohio County, Kentucky

NWS Louisville, KY issued this river flood warning at Apr 14, 2015, 9:44 AM CDT for Butler County, Muhlenberg County, Ohio County, Kentucky. It took effect at Apr 15, 2015, 4:25 PM CDT. It was in force for 11 days.

The area

The counties it named.

The facts

Issued
Apr 14, 2015, 9:44 AM CDT (14:44 UTC)
In effect from
Apr 15, 2015, 4:25 PM CDT
Expired
Apr 26, 2015, 8:53 AM CDT
In force
11 days
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
Minor

Counties Butler County, KY, Muhlenberg County, KY, Ohio County, KY

The radar

The Ft Campbell radar (KHPX), 72 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Green River (KY) at Rochester (RCHK2).

Action stage
34 ft
Minor stage
37 ft
Moderate stage
45 ft
Major stage
50 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03315850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this river flood warning went out at Apr 14, 9:37 AM CDT, 7 minutes earlier.

Area forecast discussion, Apr 14, 9:37 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1037 AM EDT Tue Apr 14 2015

...Forecast Update...
Issued at 1035 AM EDT Tue Apr 14 2015

Band continues over southern Indiana, but also still have some light
to moderate rains over Kentucky. Pattern resembles a setup that
would generate a lot of snow in the winter, but fortunately we are
20-30 degrees warmer! Despite the lifting of the shortwave, into
Indiana now, we still have quite a bit of low-level lift to deal
with for a few more hours, so have raised pops some more into the
afternoon hours.

As for the Flood Watch, will let that expire at 15Z as planned.
Already have upgraded to areal flood warnings in most of the watch
locations, so no more need for a double product. Will update the
zones at 15Z to remove that headline.

Issued at 930 AM EDT Tue Apr 14 2015

Heaviest band of precip has lifted north into southern Indiana, but
continue with moderate rains over our east and southeast counties.
Areal flood warnings are out with several reports of water over
roads coming in for those areas. We should not have such a problem
over the north, but will keep watch over the next hour or two until
the shortwave noted on water vapor imagery kicks out of here and the
forcing for these rains dies down.

Issued at 650 AM EDT Tue Apr 14 2015

Just a quick update on latest trends. Widespread rain continues at
this time over most of central KY as the mid-level shortwave heads
northeast across western TN at this time. Pockets of moderate to
heavy rain are occurring throughout the region. This could cause
significant ponding of water on some roads and low-lying areas, and
some creeks could possibly overflow. However, have received no
reports of flooding at this time.

06z models and latest HRRR reflecting radar trends well. The sharp
northern edge of the rain along and south of the OH River has
relaxed some and spread a bit farther north as expected. A few
heavier rain elements are now showing up near Evansville and just
northeast of Louisville. The heaviest steadiest rains will remain
within the Flood Watch area, but showers will spread northeast
across much of south-central IN over the next hour or two.
Otherwise, forecast is on track with just some tweaks to hourly POPs
to match latest trends.

.SHORT TERM (Now through Wednesday)...
Issued at 315 AM EDT Tue Apr 14 2015

...Flood Watch continues this morning for parts of central KY...

A solid area of rain has evolved in a WSW-ENE axis across central
KY early this morning, ahead of a pronounced shortwave in water
vapor imagery moving from AR/MS into western TN and an associated
surface low pressure system. Within this rain are numerous areas of
moderate rain. At this time, there is a distinct northern boundary
to the rain along and just south of the OH River associated with a
deformation zone. The latest few HRRR runs have shown that rain just
ahead of the shortwave may move a little farther north and be slower
to depart than previous forecasts, which the 00z NAM also hinted at.
These models are slower and farther north than the 00z GFS, which
seems reasonable. Thus, despite the current tight northern precip
edge, more showers should move back across the Louisville metro and
into at least parts of south-central IN later this morning,
continuing during much of the morning. However, the heaviest rain
should continue to fall out in an axis to the east of the shortwave.

The current Flood Watch looks good, although decent rains will fall
a county or so north of the Watch as well, but will keep the area
unchanged at this time. The overall trend should be for more bands
of showers to form east of the shortwave then rotate north and east.
This should keep highest rainfall totals in an axis from about BWG
to LEX and a row of counties or so south. Still looks like 1 to 2
inches of rain is a good bet in this axis, with locally 2+ inches
possible in a few spots. However, since rainfall is not truly
convective and since rain rates should not increase much more than
at present, widespread flash flooding is not likely. Instead,
significant ponding and some areal flooding of roads, low-lying
areas, creeks, and small streams may occur. Slightly lower rain
totals are expected over our extreme southeast south-central KY
counties. While showers will continue past the 15 UTC expiration
time of the Watch, will not change it at this time. This can be
locally extended if need be later this morning pending latest trends
and reports.

Rainfall will diminish this afternoon for most areas, but scattered
showers should continue over our east and southeast counties
overcast skies persist. Over south-central IN, some breaks in the
clouds could occur later this afternoon.

High temperatures today are tricky. Values at this time may not go
up much if any today. Matter of fact, could see readings fall a bit
as a brisk northeast wind develops along with the low clouds and
showers in parts of central KY. Will keep readings in the upper 50s
over much of east-central KY west-southwestward, with lower-mid 60s
for south-central KY, again with highest values this morning. Also,
expect lower-mid 60s in south-central IN where low clouds will scour
out and showers will end this afternoon. Lows tonight should range
from the mid 40s to lower 50s with a cloudy sky south and east, and
partly to mostly cloudy north and west.

On Wednesday, mid-level flow will begin to back again, resulting in
clouds moving back northward. There could be some scattered showers
especially across south-central KY, although there are no clear
forcing mechanics at this time. Expect highs in the mid 60s to lower
70s.

.LONG TERM (Wednesday Night through Monday)...
Issued at 325 AM EDT Tue Apr 14 2015

...Above Normal Rainfall Expected This Week...

In general terms, there is not a whole lot of change in the guidance
for the extended forecast period.  The synoptic flow aloft will be
characterized by a fast northern jet flow confined to the
US/Canadian border region, while a split flow pattern will be in
place across the western US with a cut off low in the southern
stream.  Multiple wave packets will eject out of the southern stream
and pass through the region in the mid-late part of the week,
bringing precipitation with the potential for heavy rainfall.  By
late in the period, the cut off low over the SW US is expected to
lift out and merge with a northern stream wave which looks to turn
into a rather large gyre over the northern Great Lakes by early next
week.  This would bring drier and cooler than normal conditions to
the region.

It does appear that we'll see the first wave push through the region
on Thursday with a secondary wave coming in Friday night and early
Saturday.  Combination of lift with the associated waves and plenty
of Gulf moisture will lead to widespread rainfall, some heavy, which
could result in renewed hydrologic concerns through the period.
This would be especially true across our southern half of the
forecast area...mainly south of the Parkways.  The weekend does not
look to be an entire wash out, but Saturday morning will probably
remain a bit unsettled as the aforementioned wave ejects through the
region.  There is a growing consensus in the data that upper level
ridging will build in during the afternoon to allow the region to
dry out a bit.  Thus, will continue to run chance PoPs in the
forecast for the early part of Saturday and then allow PoPs to
decrease throughout the remainder of the day and into Sunday.

As the upper low out over the southwest US lifts out and combines
with the northern stream wave pushing through, we should see a
return of wet weather as we head into late Sunday and Monday.  More
showers with some thunderstorms looks likely.

As for temperatures, have generally stuck close to the SuperBlend
consensus guidance for temperatures.  This will result in daytime
highs generally in the upper 60s to the lower 70s for highs and
overnight lows in the 50s.  These temperature forecasts will likely
see some sort of modulation in subsequent forecasts as the timing
issues in the upper level waves moving through the area become more
clearly defined in the coming days.

&&

.AVIATION (12Z TAF Update)...
Updated at 645 AM EDT Tue Apr 14 2015

Widespread rain continues this morning, affecting BWG the most with
some IFR ceilings from time to time and reduced visibility in
moderate to heavy rain. LEX ceiling continues to change between IFR
and MVFR, but MVFR should be the prevailing category for much of the
rest of the morning. Expect SDF ceiling to mostly stay VFR, but
can't rule out MVFR at times this morning.

These conditions will continue for the morning hours with improving
conditions this afternoon at SDF and LEX. However, it is unclear
whether clouds will lift enough for VFR conditions at BWG this
afternoon and tonight. Will keep MVFR as low clouds below 3 kft
should remain. Also, could see at least MVFR visibilities due to fog
early Wednesday morning at BWG.

Expect surface winds from the north-northeast at 10-15 kts with
gusts around or above 20 kts at times this morning into early
afternoon in response to low pressure moving east-northeast across
the TN Valley.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH until 11 AM EDT /10 AM CDT/ this morning FOR
     KYZ040>043-046>049-053>057-061>067-070>078-081-082.

IN...NONE.
&&

Updates........RJS/TWF
Short Term.....TWF
Long Term......MJ
Aviation.......TWF
Hazardous weather outlook, Apr 14, 6:39 AM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
739 AM EDT TUE APR 14 2015

INZ076>079-083-084-089>092-KYZ023>039-045-151145-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-NELSON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...BARDSTOWN
739 AM EDT TUE APR 14 2015 /639 AM CDT TUE APR 14 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

RAIN THIS MORNING...MAINLY ALONG AND SOUTH OF THE OHIO RIVER WILL
CAUSE LOCAL PONDING ON ROADS AND UNDERPASSES. USE CAUTION WHEN
DRIVING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

MORE ROUNDS OF SHOWERS AND STORMS ARE EXPECTED THE REST OF THIS
WEEK AS MULTIPLE DISTURBANCES PASS THROUGH THE REGION. ANY
THUNDERSTORM THAT DEVELOPS COULD PRODUCE CLOUD TO GROUND LIGHTNING
AND HEAVY RAINFALL. ADDITIONAL RAINFALL AMOUNTS THROUGH SUNDAY
COULD RANGE FROM 1 TO 3 INCHES. THIS RAINFALL COMBINED WITH
SATURATED SOILS WILL LEAD TO RISES ON AREA LAKES AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KYZ040>043-046>049-053>057-061>067-070>078-081-082-151145-
WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-
BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
INCLUDING THE CITIES OF...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER...
HODGENVILLE...LEBANON...DANVILLE...LANCASTER...RICHMOND...
MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...
COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
739 AM EDT TUE APR 14 2015 /639 AM CDT TUE APR 14 2015/

...FLOOD WATCH IN EFFECT UNTIL 11 AM EDT /10 AM CDT/ THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

RAIN...MODERATE TO HEAVY AT TIMES...WILL CONTINUE THIS MORNING
BEFORE DIMINISHING THIS AFTERNOON. AN ADDITIONAL INCH OF RAIN IS
POSSIBLE THROUGH THE REST OF THIS MORNING. THE HEAVY RAINS LIKELY
WILL CAUSE SIGNIFICANT PONDING OF WATER AND POSSIBLE FLOODING OF
SOME ROADS AND LOW-LYING AREAS. WATER LEVELS ON CREEKS AND SMALL
STREAMS WILL RISE...AND SOME COULD OVERFLOW THEIR BANKS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

MORE ROUNDS OF SHOWERS AND STORMS ARE EXPECTED THE REST OF THIS
WEEK AS MULTIPLE DISTURBANCES PASS THROUGH THE REGION. ANY
THUNDERSTORM THAT DEVELOPS COULD PRODUCE CLOUD TO GROUND LIGHTNING
AND HEAVY RAINFALL. ADDITIONAL RAINFALL AMOUNTS THROUGH SUNDAY
COULD RANGE FROM 1 TO 3 INCHES. THIS RAINFALL COMBINED WITH
SATURATED SOILS WILL LEAD TO RISES ON AREA LAKES AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY
FLOODING TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

TWF/MJ/RJS

In the hours before

Local storm report, Apr 14, 8:39 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
939 AM EDT TUE APR 14 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 AM     FLOOD            REDHOUSE                37.83N 84.27W
04/14/2015                   MADISON            KY   PUBLIC

            HOMES SURROUNDED BY WATER

&&

NWS LOUISVILLE KY
IRIS SYSTEM
Local storm report, Apr 14, 8:47 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
947 AM EDT TUE APR 14 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLOOD            2 S SULPHUR WELL        37.07N 85.62W
04/14/2015                   METCALFE           KY   EMERGENCY MNGR

            AT LEAST 20 ROADS IN COUNTY IMPASSABLE DUE
            TO HIGH WATER, INCLUDING ONE COLLAPSED

&&

NWS LOUISVILLE KY
IRIS SYSTEM
Local storm report, Apr 14, 9:05 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1005 AM EDT TUE APR 14 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 AM     FLOOD            1 SSW TEMPLE HILL       36.86N 85.85W
04/14/2015                   BARREN             KY   PUBLIC

            WATER OVER KY 63

&&

NWS LOUISVILLE KY
IRIS SYSTEM
Local storm report, Apr 14, 9:14 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1014 AM EDT TUE APR 14 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     FLOOD            STANFORD                37.53N 84.66W
04/14/2015                   LINCOLN            KY   COUNTY OFFICIAL

            MULTIPLE ROADS IN THE COUNTY CLOSED DUE TO
            HIGH WATER.

&&

MRC
Local storm report, Apr 14, 9:27 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1027 AM EDT TUE APR 14 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     FLOOD            LEBANON                 37.57N 85.25W
04/14/2015                   MARION             KY   COUNTY OFFICIAL

            LOVER'S LANE, SCUFFLE CREEK ROAD AND
            PLEASANT VALLEY ROAD ARE BLOCKED BY HIGH
            WATER, BUT THERE ARE ALTERNATE WAYS OUT. THE
            COUNTY ROAD DEPARTMENTS SAYS NO ONE IS
            TRAPPED BY HIGH WATER.

&&

MRC
Local storm report, Apr 14, 9:37 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1037 AM EDT TUE APR 14 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     FLOOD            RICHMOND                37.74N 84.29W
04/14/2015                   MADISON            KY   EMERGENCY MNGR

            AT LEAST A DOZEN ROADS CLOSED IN THE COUNTY
            DUE TO HIGH WATER. ONE WATER RESCUE WAS
            CONDUCTED EARLIER TODAY NEAR REDHOUSE.

&&

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 6:16 AM CDTAreal Flood AdvisoryLMKBoyle, Casey, Clark, Garrard, Jessamine, Lincoln and 4 more3 hr
Apr 14, 6:54 AM CDTAreal Flood WarningLMKAdair, Allen, Barren, Casey, Green, Hart and 6 more4 hr
Apr 14, 7:00 AM CDTAreal Flood WarningLMKBoyle, Casey, Clark, Fayette, Garrard, Jessamine and 6 more4 hr
Apr 14, 7:31 AM CDTAreal Flood AdvisoryLMKAllen, Barren, Butler, Edmonson, Grayson, Logan and 4 more3 hr
Apr 14, 8:27 AM CDTAreal Flood AdvisoryLMKBourbon, Clark, Fayette, Jessamine, Nicholas, Woodford2 hr
Apr 14, 9:44 AM CDTRiver Flood WarningLMKHart68 hr
Apr 14, 9:44 AM CDTRiver Flood WarningLMKEdmonson4 days
Apr 14, 9:44 AM CDTRiver Flood WarningLMKButler, Warren9 days
Apr 14, 10:08 AM CDTRiver Flood WarningLMKNicholas, Robertson3 days
Apr 14, 10:08 AM CDTRiver Flood WarningLMKClark, Madison25 hr
Apr 14, 10:08 AM CDTRiver Flood WarningLMKGarrard, Jessamine, Mercer70 hr
Apr 14, 10:08 AM CDTRiver Flood WarningLMKAnderson, Franklin, Woodford3 days
Apr 14, 10:08 AM CDTRiver Flood WarningLMKCarroll, Henry, Owen5 days
Apr 14, 10:08 AM CDTRiver Flood WarningLMKHardin, Nelson4 days
Apr 14, 10:27 AM CDTAreal Flood AdvisoryLMKBreckinridge, Hardin, Meade78 min
Apr 14, 10:48 AM CDTRiver Flood WarningLMKJefferson, Oldham9 days
Apr 14, 10:48 AM CDTRiver Flood WarningLMKJefferson, Meade5 days
Apr 14, 10:48 AM CDTRiver Flood WarningLMKBreckinridge, Hancock9 days
Apr 14, 10:53 AM CDTAreal Flood WarningLMKAdair, Barren, Boyle, Casey, Clark, Fayette and 15 more4 hr
Apr 14, 4:13 PM CDTRiver Flood WarningLMKWarren18 hr

Nearby

River Flood Warnings in Kentucky, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.